Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Memphis, TN

February 23, 2005Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 23, 2005, 9:53 AM CST for Tallahatchie County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2005, 9:53 AM CST (15:53 UTC)
Expired
Feb 23, 2005, 10:30 AM CST
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tallahatchie County, MS

The radar

The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 231553
SVRMEG
MSC135-231630-
/O.NEW.KMEG.SV.W.0016.050223T1553Z-050223T1630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
953 AM CST WED FEB 23 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1030 AM CST

* AT 950 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WEBB...OR ABOUT 9
  MILES NORTHEAST OF DREW...AND MOVING NORTHEAST AT 25 MPH. HAIL UP  
  TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM.

* LOCATIONS IN THE WARNING INCLUDE SUMNER AND PAYNES.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3391 9052 3377 9039 3386 9001 3408 9016

$$
2 follow-up statements
000 
WWUS54 KMEG 231605
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CST WED FEB 23 2005

MSC135-231630-
/O.CON.KMEG.SV.W.0016.000000T0000Z-050223T1630Z/
TALLAHATCHIE MS-
1005 AM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 AM CST FOR
TALLAHATCHIE COUNTY...

AT 1000 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WEBB...OR ABOUT 10 MILES NORTHEAST
OF DREW...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMNER AND
BRAZIL.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3391 9046 3380 9037 3396 9012 3408 9035

$$
000 
WWUS54 KMEG 231621
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CST WED FEB 23 2005

MSC135-231630-
/O.CON.KMEG.SV.W.0016.000000T0000Z-050223T1630Z/
TALLAHATCHIE MS-
1020 AM CST WED FEB 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 AM CST FOR
TALLAHATCHIE COUNTY...

AT 1015 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WEBB...OR ABOUT 15 MILES NORTHEAST
OF DREW...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMNER AND
BRAZIL.

.QUARTER SIZE HAIL WAS REPORTED IN SUMNER AT 1014 AM BY THE SUMNER 
POLICE DEPARTMENT WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3391 9046 3380 9037 3396 9012 3408 9035

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 5:06 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 23, 5:06 AM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CST WED FEB 23 2005

.UPDATED DISCUSSION...
UPDATED TODAYS FORECAST BASED UPON RADAR TRENDS WITHIN THE LAST
HOUR. RADAR SHOWS A SOLID LINE OF RAIN AND LIGHTNING ACTIVITY ACROSS
ALL OF WESTERN ARKANSAS MOVING EASTWARD. THE LIGHTNING ACTIVITY
APPEARS TO BE DUE TO ELEVATED INSTABILITY. GIVEN PROXIMITY OF
LIGHTNING STRIKES TO THE AREA...GAVE A MENTION OF A RUMBLE OF
THUNDER POSSIBLE. ESTIMATE THE RAIN TO ARRIVE THIS MORNING. ALSO
RAISED POPS OVER ALL OF WEST TENNESSEE TO LIKELY BASED UPON THE
DEGREE OF COVERAGE OVER ARKANSAS.

.PREVIOUS DISCUSSION...
SURFACE FRONT IS ORIENTED NEAR THE GULF COAST THIS MORNING. A STRONG
UPPER LEVEL SHORTWAVE IS MOVING OUT OF THE SOUTHERN PLAINS. THIS
SHORTWAVE IS RESPONSIBLE FOR AN AREA OF SHOWERS AND THUNDERSTORMS
MOVING INTO WESTERN ARKANSAS THIS MORNING. THE HIGH CLOUDS FROM
THESE STORMS HAS MOVED OVER THE REGION. WINDS ARE OUT OF THE
NORTHEAST IN RESPONSE TO HIGH PRESSURE OVER ILLINOIS.

UPPER SHORTWAVE WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. LIS AND CAPE SHOW THAT ATMOSPHERE IS VERY STABLE AND MID
LEVEL LAPSE RATES ARE NOT TOO SUPPORTIVE OF THUNDER. EXPECT
LIGHTNING ACTIVITY TO DECREASE OVER ARKANSAS THIS MORNING. EASTERLY
WINDS IN THE LOW LEVELS MAY INHIBIT THE ONSET OF RAINFALL FOR A
SHORT TIME AS DRY AIR IS PUMPED INTO THE SYSTEM. HOWEVER THE
STRENGTH OF THE SYSTEM SHOULD EVENTUALLY WIN OUT WITH MOST LOCATIONS
SEEING RAIN TODAY AND TONIGHT. THE RAIN SHOULD FIRST ARRIVE INTO
AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER BY LATE MORNING OR
AROUND NOON AND WORK ITS WAY EASTWARD THROUGHOUT THE DAY. HAVE
SLIGHTLY LOWER POPS EAST OF JACKSON DUE TO TIMING CONCERNS WITH
RESPECT TO THE DRY EASTERLY WINDS. TEMPERATURES TODAY WILL BE
IMPACTED BY THE NEUTRAL TEMP ADVECTION ASSOCIATED WITH THE EASTERLY
WINDS...CLOUD COVER AND ESPECIALLY WHEN THE RAINFALL ARRIVES.

TONIGHT...MOST LOCATIONS SHOULD STILL HAVE SOME RAIN AROUND DURING
THE EVENING BUT BY MIDNIGHT THE MAIN SHORTWAVE WILL HAVE MOVED EAST
OF THE AREA. SOUNDINGS SHOWING THAT SOME DRIZZLE MAY STILL LINGER
BEHIND THIS MAIN AREA OF RAIN. IN TERMS OF WINTRY POTENTIAL NORTH OF
JONESBORO TO JACKSON...THE SOUNDINGS DO NOT SUPPORT MOISTURE UP TO
THE -10 DEGREE MARK SO ICE CRYSTAL ACTIVATION IS UNLIKELY. THIS
RULES OUT SNOW. FINALLY...THE BOUNDARY LAYER TEMPS...ALTHOUGH
CLOSE...LOOK LIKE THEY ARE JUST ABOVE FREEZING. THIS RULES OUT
FREEZING RAIN OR FREEZING DRIZZLE. STILL...THE SITUATION WILL NEED
TO BE REEVALUATED ONCE THE 12Z DATA ARRIVES.

LOOKING AT 925MB MOISTURE FIELDS AND SOUNDINGS...WILL LIKELY HAVE
LOTS OF LOW STRATUS TO CONTEND WITH TOMORROW. CLOUDS WILL PROBABLY
STICK AROUND JUST ABOUT ALL DAY BEFORE BREAKING UP TOMORROW NIGHT AS
HIGH PRESSURE SETTLES OVER THE REGION.

HIGH PRESSURE WILL REMAIN LOCKED OVER THE REGION INTO THE WEEKEND.
DEPENDING UPON CLOUD COVER AND WIND SPEEDS...OVERNIGHT LOWS COULD BE
CHILLY WITH TEMPS IN THE 20S POSSIBLE. ANOTHER STORM SYSTEM WILL
ARRIVE ON MONDAY WITH WARM AIR ADVECTION VARIETY SHOWERS POSSIBLE
SUNDAY NIGHT BEFORE A STRONG COLD FRONT MOVES THROUGH ON MONDAY.
ATMOSPHERE STILL LOOKS RATHER STABLE WITH THE FRONT FOR MENTION OF
THUNDER. THE GFS IS ADVERTISING A GOOD DEAL OF COLD AIR BEHIND THIS
SYSTEM...WHICH MAY BE A BIT OVERDONE. STILL...HAVE LOWERED TEMPS
BELOW MEX GUIDANCE IN THE EXTENDED TO ABOUT 8 DEGREES BELOW
CLIMATOLOGY AS A FIRST GUESS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, Feb 23, 4:35 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
435 AM CST WED FEB 23 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
435 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VALLE

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 10:28 AM CSTSevere Thunderstorm WarningMEGTallahatchie32 min
Feb 23, 11:12 AM CSTSevere Thunderstorm WarningMEGPanola33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.